Kentucky, 2012

Flash Flood and Flood in Kentucky, September 17 to 18, 2012

September 17 to 18, 2012 · NWS JKL · 7 events in 6 counties and zones

Scattered thunderstorms brought heavy rain and localized flooding to portions of eastern Kentucky during the overnight and early morning hours of September 17th and 18th. Several locations received as much as 3 inches of rain in less than 24 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms brought heavy rain and localized flooding to portions of eastern Kentucky during the overnight and early morning hours of September 17th and 18th. Several locations received as much as 3 inches of rain in less than 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 17, 3:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 17, 3:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT MON SEP 17 2012

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 345 AM EDT MON SEP 17 2012

...HEAVY RAIN EVENT EXPECTED TONIGHT...

07Z SFC ANALYSIS SHOWS A DEVELOPING AREA OF LOW PRESSURE OVER THE
LOWER MISSISSIPPI VALLEY AND A SHARP COLD FRONT TO THE NORTHWEST.
THESE TWO FEATURES WILL COMBINE OVER EAST KENTUCKY LATER TODAY AND
TONIGHT TO RESULT IN AN EXTENDED PERIOD OF MODERATE TO EXCESSIVE
RAINFALL. ALREADY THE WARM FRONT AHEAD OF THE SOUTHERN LOW HAS
STARTED TO KICK OFF CELLS OF CONVECTION ALONG THE TENNESSEE BORDER
WITH POCKETS OF SPRINKLES NOTED FURTHER NORTH THROUGH EAST KENTUCKY.
MID AND HIGH LEVEL CLOUDS COVER THE CWA AND THAT HAS EFFECTIVELY SHUT
OFF THE NOCTURNAL RADIATION MAKING FOR FAIRLY UNIFORM TEMPERATURES AT
THIS HOUR EXHIBITING ONLY A SMALL RIDGE TO VALLEY DIFFERENCE. A LARGER
STRIATION EXIST FROM NORTH TO SOUTH PRIMARILY BASED ON THE HIGHER
DEWPOINTS IN THE SOUTH AT THE LEADING EDGE OF THE NORTHWARD MOISTURE
SURGE EARLY THIS MORNING.

THE MODELS REMAIN IN NEAR LOCK STEP AGREEMENT WITH HOW THE PATTERN
ALOFT WILL EVOLVE OVER THE SHORT TERM. AN EASTWARD DRIFTING SOUTHERN
LOW WILL BECOME ABSORBED BY A...MORE SOUTH THAN EAST MOVING...
DESCENDING TROUGH OF AN TYPICALLY AUTUMN MAGNITUDE. AS IT DOES...SO
THE UPPER DYNAMICS BETWEEN THESE TWO FEATURES WILL BE ENHANCED WITH
STRONG LIFT AND UPPER DIVERGENCE PASSING THROUGH EAST KENTUCKY
STARTING LATER TODAY AND LASTING INTO TUESDAY MORNING. HIGH PW AIR
AND A DEVELOPING LOW LEVEL JET WILL ALSO CONTRIBUTE TO THIS SITUATION
AND THE LIKELIHOOD OF EFFICIENT PCPN UNTIL THE TROUGH WHIPS THROUGH
HERE LATER TUESDAY. WITH THE GOOD MODEL AGREEMENT HAVE LEANED MOST
HEAVILY ON THE NAM12 DEPICTION GIVEN IT HIGHER RESOLUTION AND BETTER
MODELING OF THE LOW LEVEL PARAMETERS KEY TO THE ANTICIPATED HEAVY
RAIN DEVELOPMENT.

SENSIBLE WEATHER WILL FEATURE A SLOW BUILD TO THIS LIKELY EXCESSIVE
RAIN EVENT WITH SHOWERS AND EVENTUALLY THUNDERSTORMS CREEPING NORTH
INCREASING THEIR COVERAGE WITH TIME. EXPECT THE MAIN OVERRUNNING RAIN
SHIELD TO LIFT OVER THE BULK OF THE CWA DURING THE AFTERNOON WITH
SHOWERS AND EMBEDDED THUNDERSTORMS. THE HEAVY RAIN WILL BE A BIGGER
THREAT LATER THIS EVENING AND TONIGHT WHEN THE PHASING OF THE UPPER
LEVEL FEATURES TAKES PLACE AND SOME COUPLING TO THE JET STREAKS
INVOLVED WILL MAXIMIZE THE LIFT OVER THE AREA. ACCORDINGLY...HAVE
ADDED HEAVY RAIN INTO THE GRIDS AND BEEFED UP THE QPF TONIGHT.
DESPITE THE HIGH FFG VALUES THROUGH THE AREA ATTM...THANKS TO A
RELATIVELY DRY WEEK OR SO...WILL ISSUE A FLOOD WATCH FROM NOON TODAY
THROUGH NOON TUESDAY AS THE DURATION AND EXTENSIVE AREA OF LIKELY
THREE PLUS INCH RAINS COULD LEAD TO CERTAINLY SOME URBAN AND SMALL
STREAM FLOOD ISSUES WITH FLASH FLOODING A POTENTIAL SHOULD TRAINING
OR A CONFLUENCE OF THE HEAVIER RAIN BANDS TARGET A PARTICULAR AREA.
THE HEAVIER SHOWERS AND SCATTERED THUNDERSTORMS WILL COME TO AN END
FROM WEST TO EAST DURING THE DAY TUESDAY AS A DISTINCT COLD FRONT
PUSHES THROUGH THE STATE AND USHERS IN COOLER AND DRIER AIR.

FOR TEMPERATURES...FOLLOWED A BLEND OF THE INHERITED GRIDS AND THE
RAW MODEL DATA GIVEN THE HIGH POPS FORECAST THROUGH TUESDAY MORNING
AND CAA STARTING LATER THAT AFTERNOON. DID ALSO GO WITH A MODEL
DERIVED DIURNAL CURVE FOR HOURLY TEMPS. AS FOR POPS...HAVE BASICALLY
MAXED THEM OUT THOUGH THE PERIOD...IN LINE WITH THE MOS GUIDANCE.

A FLOOD WATCH IS FORTHCOMING TO ADDRESS THE EXCESSIVE RAIN THREAT...
PRIMARILY FOR TONIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 410 AM EDT MON SEP 17 2012

THE MODELS ARE IN GOOD AGREEMENT WITH MAINTAINING AN AMPLIFIED
PATTERN ACROSS THE CONUS...WITH EXTENSIVE TROUGHING DOMINATING THE
EAST...WHILE RIDGING STAYS IN PLACE ACROSS THE WEST. THIS ALLOW FOR
ANOTHER BOUT OF UNSETTLED WEATHER LATE IN THE WEEK AND INTO THE
WEAKEN AS WELL AS BOLSTERING THE BELOW NORMAL TEMPERATURES ACROSS
THE OHIO VALLEY.

FOR EASTERN KENTUCKY...SCATTERED SHOWERS WILL ENDING BE IN THE FAR
EAST...WITH MUCH COOLER AIR BEING DRAWN IN BEHIND THE EXITING SHARP
COLD FRONT TUESDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD IN AND
CONTROL THROUGH THURSDAY NIGHT...PROVIDING DRY WEATHER AND COOL
TEMPERATURES FOR THE COMMONWEALTH. WEDNESDAY NIGHT STILL LOOKS TO BE
THE COOLEST NIGHT...WITH LOWER 40S COMMONPLACE IN THE SHELTERED
VALLEYS. HIGHS ON WEDNESDAY WILL BE IN THE 60S...WITH READINGS ON
THURSDAY MODIFYING TO THE LOWER 70S AS RETURN SOUTHERLY FLOW
ENGAGES.

BY FRIDAY...ANOTHER STOUT SHORT WAVE TROUGH WILL BE DROPPING DOWN OUT
OF SOUTH CENTRAL CANADA...REINFORCING THE MAIN TROUGH ACROSS THE
EASTERN CONUS. THIS WILL BRING ANOTHER COLD FRONT TO THE AREA FROM
LATE FRIDAY THROUGH SATURDAY. MOISTURE WILL BE LIMITED WITH
THIS...SO HAVE MAINTAINED THE GIVEN CHANCE POPS...PEAKING DURING THE
DAY ON SATURDAY.

FOR SUNDAY...UPSLOPE FLOW WILL BE LINGERING IN THE WAKE OF THE
DEPARTED COLD FRONT...WITH PERHAPS ENOUGH MOISTURE TO ALLOW FOR A
FEW LINGERING SHOWERS BEFORE HIGH PRESSURE BUILDS IN ONCE AGAIN.

HIGH TEMPERATURES ON FRIDAY WILL BE CLOSE TO NORMAL...BEFORE TAKING
ANOTHER 5 TO 10 DEGREE HIT FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 220 AM EDT MON SEP 17 2012

THOUGH VFR CONDITIONS WILL CONTINUE THROUGH THE FIRST 6 TO 12 HOURS
OF THE TAF PERIOD....THEY WILL LIKELY GO DOWNHILL QUICKLY BY MID
AFTERNOON...TODAY...AS OVERRUNNING SHOWERS AND EMBEDDED THUNDERSTORMS
SET UP OVER OUR AREA. DO EXPECT CIGS AND VIS TO FALL TO MVFR OR LOWER
TOWARD SUNSET AND INTO THE OVERNIGHT HOURS...TONIGHT AS THE CORE OF A
DEVELOPING LOW PRESSURE AREA CROSSES THE REGION. DO NOT ANTICIPATE
ANY FOG OR LOW STRATUS ISSUES FOR THE REMAINDER OF THIS NIGHT WHILE
LATER MONDAY NIGHT SOME MAY BE POSSIBLE DURING THE HEAVIER RAINS.
WINDS THROUGH THE BULK OF PERIOD WILL BE GENERALLY LIGHT AND FROM THE
SOUTH...BUT AFTER 00Z WE COULD SEE THEM PICK UP FROM THE SOUTH AT
NEAR 10 KTS WITH GUSTS AT 15 TO 20 KTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM NOON EDT TODAY THROUGH TUESDAY MORNING FOR
KYZ058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM....GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Sep 17, 3:20 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
420 AM EDT MON SEP 17 2012

KYZ044-050>052-181130-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
420 AM EDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SOAKING RAINS OF ONE TO TWO INCHES IS EXPECTED ACROSS THE BLUEGRASS
AREA OF EAST KENTUCKY FROM THIS AFTERNOON THROUGH TONIGHT FROM AN
EXPECTED PERIOD OF SHOWERS AND THUNDERSTORMS. THE RAINFALL WILL
LIKELY LEAD TO RISES ON AREA CREEKS AND STREAMS AND POSSIBLE MINOR...
NUISANCE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAINS OR
FLOODING TODAY AND TONIGHT.

KYZ058>060-068-069-079-080-083>088-104-106>120-181130-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
420 AM EDT MON SEP 17 2012

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING A LARGE AREA OF TWO TO THREE
INCHES OF RAIN TO A GOOD PORTION OF EAST KENTUCKY FROM TODAY THROUGH
TUESDAY AFTERNOON. THIS RAINFALL WILL LIKELY LEAD TO SIGNIFICANT RISES
ON AREA CREEKS AND STREAMS AS WELL AS THE POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY. HEAVY RAINS WILL BE A THREAT
THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAINS OR
FLOODING TODAY THROUGH TUESDAY.

GREIF

The radar

The Jackson,KY radar (KJKL), 9 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Breathitt

When
September 17, 7:00 AM EST to September 18, 7:00 AM EST
Where
Breathitt County, Bays
Reported by
Trained Spotter
Coordinates
37.650, -83.250

Four inches of rain fell in 24 hours in Bays.

Heavy Rain, Bell

When
September 17, 8:00 AM EST to September 18, 8:00 AM EST
Where
Bell County, 1 mi SW of Pineville
Reported by
Trained Spotter
Coordinates
36.760, -83.693

A 24 hour rainfall total of 3.43 inches was recorded near Pineville.

Heavy Rain, Wayne

When
September 17, 9:00 AM EST to 9:00 PM EST
Where
Wayne County, Monticello
Reported by
COOP Observer
Coordinates
36.830, -84.830

According to a cooperative weather observer, 2.83 inches of rain fell in Monticello.

Heavy Rain, Magoffin

When
September 17, 6:00 PM EST to September 18, 2:00 PM EST
Where
Magoffin County, 10 mi SW of Salyersville
Reported by
Trained Spotter
Coordinates
37.648, -83.199

Three inches of rain fell 10 miles southwest of Salyersville.

Heavy Rain, Pulaski

When
September 17, 7:30 PM EST to 8:30 PM EST
Where
Pulaski County, Somerset
Reported by
911 Call Center
Coordinates
37.100, -84.600

Heavy rain left water over part of scenic Vista Drive in Somerset.

Flash Flood, Pulaski

When
September 17, 10:45 PM EST to 11:22 PM EST
Where
Pulaski County, 0.66 mi SSW of Bourbon to 1.04 mi S of Bourbon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.041, -84.624

KY 1642 Slate Branch Rd was closed due to running water over the road.

Flood, Clay

When
September 18, 12:35 AM EST to 5:35 AM EST
Where
Clay County, 4.4 mi WSW of Pigeonroost to 4.17 mi WSW of Pigeonroost
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.091, -83.871

Standing water over Sally Branch Rd caused the road to be closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410702, 410703, 410699, 410704, 410698, 410700, 410701.